Nebraska, 2013

Hail and Damaging Winds in Nebraska, September 19, 2013

September 19, 2013 · NWS OAX · 4 events in 3 counties and zones

A line of thunderstorms developed along a cold front that moved through eastern Nebraska and southwest Iowa during the afternoon of September 19. A few of these thunderstorms produced damaging wind gusts, and at least one storm brought large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of thunderstorms developed along a cold front that moved through eastern Nebraska and southwest Iowa during the afternoon of September 19. A few of these thunderstorms produced damaging wind gusts, and at least one storm brought large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 19, 12:22 PM CST, 37 minutes earlier.

Area forecast discussion, Sep 19, 12:22 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
122 PM CDT THU SEP 19 2013

.AVIATION...
18Z TAFS FOR KOMA...KOFK...KLNK

SURFACE COLD FRONT AT 18Z EXTENDED FROM SOUTH OF KOMA TO SOUTH OF
KLNK WILL CONTINUE TO MOVE SLOWLY SOUTHEASTWARD THROUGH THE
FORECAST PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
AT KOMA AND KLNK THROUGH 21Z. SOME STORMS MAY BECOME SEVERE SOUTH
AND EAST OF KLNK THROUGH 19/00Z. CEILINGS ARE EXPECTED TO REMAIN
ABOVE MVFR RANGE IN THUNDERSTORM AREAS. JUST BEHIND THE
FRONT...CEILINGS MAY DROP BRIEFLY INTO MVFR RANGE BEFORE BECOMING
VFR THE REMAINDER OF THE PERIOD.

SMITH

&&

DISCUSSION...

GLANCE AT REGIONAL RADAR ALREADY SHOWING LINE OF CONVECTION FIRING
ALONG INTENSE SFC BAROCLINIC ZONE EXTENDING FROM ABOUT NRN MN TO
NWRN KS. BNDRY IN ASSOCIATION WITH UPPER SHORTWAVE TROF MIGRATING
ACROSS THE NRN PLAINS. AGEOSTROPHIC LIFT JUST AHEAD OF RELATIVELY
DEEP FRONTOGENESIS BNDRY IS QUITE STOUT...PER RUC13. ALSO...STRONG
UPPER LEVEL DIVG ASSOCIATE WITH RRQ OF JET MAX ALOFT CONTRIBUTING TO
ENHANCEMENT OF SYNOPTIC LIFT AS WELL.

SHORT TERM ISSUE IS TIMING THE FRONTAL PASSAGE/PCPN THRU THE CWA.
REGIONAL RADAR WAS SHOWING AN OUTFLOW BNDRY ASSOCIATED WITH CLUSTER
OF STORMS IN WRN NEB WAS QUICKLY PUSHING EAST...AND WILL PROBABLY
REACH THE CWA IN THE NEXT COUPLE HOURS. AT ANY RATE...SFC WIND PROGS
VIA TIME-SERIES INDICATE LEADING EDGE OF THE TRUE FRONT REACHING
KOFK BY LATE MORNING...THEN EARLY AFTN AT KLNK AND KOMA...THUS
APPROXIMATE TIME FRAME FOR FOR EXPECTED CONVECTION. MEANWHILE...
PERSISTENT MOISTURE ADV INTO THE REGION THE LAST 24 HRS HAS
CULMINATED IN A MOISTURE RICH ENVIRONMENT AS SEE BY PWS VALUES
RANGING ANYWHERE FROM 160%-220% ABOVE NORM AHEAD OF THE FRONT. AT
THIS POINT SUSPECT THAT PCPN INTENSITY WILL INCREASE THIS AFTN OVER
SRN CWA WHERE THE RUC13 IS SHOWING PRECIP EFFICIENCY/WARM CLOUD DEPTH
PEAKS. IMPROVING CONDITIONS THEN TONIGHT AS STABLE AIRMASS ENVELOPS
THE REGION. IN CASE OF LINGERING PCPN ACTIVITY...WILL MAINTAIN TOKEN
EVENING POPS SOUTH.

EXCELLENT WEATHER ON TAP THIS WEEKEND IN RESPONSE TO UPPER RIDGE
BUILDING OVER THE PLAINS.

NEXT ROUND OF PCPN COMES SUNDAY NIGHT/MONDAY WHEN NEXT POTENT
SHORTWAVE TROF EXITS THE ROCKIES AND SWEEPS ANOTHER COLD FRONT INTO
THE CNTRL PLAINS.  WITH GFS AND ECM IN AGREEMENT DECENT LLVL
MOISTURE FEED PRECEDING THE FRONT...GENEROUS RAINFALL AMOUNTS WILL
ONCE AGAIN BE POSSIBLE.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Sep 19, 10:56 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1156 AM CDT THU SEP 19 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-200100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1156 AM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST MOVING THROUGH THE
AREA AND WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY THROUGH THE
EARLY EVENING. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON
MAINLY EAST OF A LINE FROM BEATRICE TO HARLAN. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY WHEN
A COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SMITH

In the hours before

Special weather statement, Sep 19, 7:47 AM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
847 AM CDT THU SEP 19 2013

IAZ055-056-069-079-080-090-091-191430-
FREMONT IA-PAGE IA-SHELBY IA-POTTAWATTAMIE IA-MILLS IA-HARRISON IA-
MONTGOMERY IA-
847 AM CDT THU SEP 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...PAGE...
SHELBY...POTTAWATTAMIE...EASTERN MILLS...SOUTHEASTERN HARRISON AND
MONTGOMERY COUNTIES UNTIL 930 AM CDT...

AT 844 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOGAN TO
MACEDONIA TO SHENANDOAH...OR ALONG A LINE EXTENDING FROM 26 MILES
NORTHEAST OF OMAHA TO 67 MILES NORTHEAST OF LINCOLN TO 16 MILES NORTH
OF TARKIO...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RED OAK...CLARINDA...SHENANDOAH...HARLAN...AVOCA...OAKLAND...
VILLISCA...ESSEX...WALNUT...STANTON...SHELBY...UNDERWOOD...CARSON...
MINDEN...EMERSON...EARLING...ELLIOTT...PERSIA...DEFIANCE AND
MACEDONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4058 9540 4058 9542 4115 9555 4161 9582
      4187 9545 4187 9533 4151 9511 4151 9515
      4116 9516 4116 9499 4085 9492 4074 9493
TIME...MOT...LOC 1344Z 236DEG 20KT 4158 9572 4119 9549 4068 9537

SMITH
Special weather statement, Sep 19, 8:49 AM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
949 AM CDT THU SEP 19 2013

NEZ044-051-191530-
DODGE NE-SAUNDERS NE-
949 AM CDT THU SEP 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR DODGE AND NORTHWESTERN SAUNDERS
COUNTIES UNTIL 1030 AM CDT...

AT 946 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF NORTH BEND...OR 24 MILES
EAST OF COLUMBUS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FREMONT...NORTH BEND AND MORSE BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4164 9659 4145 9641 4135 9689 4139 9691
      4147 9691
TIME...MOT...LOC 1446Z 240DEG 21KT 4140 9689

SMITH
Special weather statement, Sep 19, 12:15 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
115 PM CDT THU SEP 19 2013

NEZ066-078-088>090-191845-
JOHNSON NE-JEFFERSON NE-GAGE NE-SALINE NE-LANCASTER NE-
115 PM CDT THU SEP 19 2013

...SPECIAL WEATHER STATEMENT...

AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLYMOUTH...OR 13 MILES WEST OF BEATRICE...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEATRICE...WILBER...HICKMAN...DE WITT...FIRTH...STERLING...ADAMS...
CORTLAND...PLYMOUTH...HALLAM...CLATONIA...PICKRELL...ROCA...SPRAGUE
AND SWANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4036 9711 4076 9674 4052 9646 4039 9625
      4020 9700
TIME...MOT...LOC 1810Z 222DEG 34KT 4033 9700

KERN

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Gage

When
September 19, 12:59 PM CST
Where
Gage County, 4.69 mi ESE of Pickrell
Measured
1.25 in hail
Reported by
Public
Coordinates
40.350, -96.640

Thunderstorm Wind, Nemaha

When
September 19, 1:45 PM CST
Where
Nemaha County, 2.91 mi NE of Glen Rock
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.480, -95.842

Thunderstorm wind gusts estimated at over 60 mph blew over a semi-trailer near Highways 67 and 75 with other wind strewn debris noted in the area.

Thunderstorm Wind, Nemaha

When
September 19, 2:00 PM CST
Where
Nemaha County, Peru
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
40.480, -95.730

Thunderstorm wind gusts estimated at 60 to 70 mph downed trees and power lines in the area.

Thunderstorm Wind, Richardson

When
September 19, 2:05 PM CST
Where
Richardson County, Falls City
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.070, -95.600

Thunderstorm winds estimated at over 70 mph tipped over a farm outbuilding and ripped tin from buildings in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472877, 472878, 472880, 472879.